Last reply 4 months ago
Lemtrada – side affect

In September 2016 I had my first round of Lemtrada, felt awful initially, but then ok. This was followed by the second course in 2017 – all seemed ok.

My problems started 2 years after the second course, in March 2019 I was in hospital with ITP (a rare blood disorder and a side affect from Lemtrada) and now I’m January 2020 I was diagnosed with Graves Disease (stemmed from an over-active thyroid).

I know I signed a consent form to say I could get these things but I never actually thought I would… my neurologist wants to give me a third course, but what will this bring???

Add categories

Browse categories and add by clicking on them

You can remove current categories below by clicking the ‘x’.


jasfromtas
4 months ago

Hello @shaun_paskin.
I am real sorry to hear this. I hope you are mostly not symptomatic with the Graves (was picked up with monitoring) and the third round is not a sign that things are going too badly for you.
Have you got a haematologist you can speak to? Or another neurologist?
I had Lemtrada in Nov 2015 and Nov 2016. I got ITP in March ‘17 and Graves in Sept ‘17.
My experience: The Haematologist (and hence my neuro) were very much like ‘no more Lem for you’ and if I need more meds (I have been stable (mostly) since) we will make a new plan. They are worried it will increase my risk of another ITP episode, or another auto-immune Disease. This could be based on the fact I have other meds (tysabri and gilenya?) background though (? Perhaps that plays a role in risk).
I’m sorry you are back having to make these hard choices again, certainly not the outcome you would have hoped for, having had Lemtrada.
Take care, Jas


stumbler
4 months ago

@shaun_paskin , unfortunately thyroid issues are a known side-effect of Lemtrada.

However, when the thyroid issues are properly diagnosed, they should be able to be managed with medication.

It really is a trade-off with taking Lemtrada. Do you want to take the most effective treatment to potentially halt the MS or leave the MS to progress unchallenged to cause all manner of disabling symptoms?

It no surprise that MSers choose a Thyroid tablet over a wheelchair………..


jasfromtas
4 months ago

WHAT?!?

You get to choose to take thyroid medication OVER a wheelchair?!?

As in one or the other?!?

All these years I’ve been wheeling myself around and no one told me!


stumbler
4 months ago

@jasfromtas , you know me better than that. The future is unpredictable and full of possibilities, both good and bad.

But, it would be a good trade-off and is worthy of consideration, despite what the future may hold.

Fancy a wheelie race, southern hemisphere versus northern hemisphere? 😢

Join Shift.ms to reply to this post.

Become part of the community so you can chat, compare and learn from other MSers.